Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Should antibiotics be given for viral diarrhea?

User rating for this question
Very Good
Answered by

Pediatrician, Pulmonology
Practicing since : 2003
Answered : 7096 Questions
Question
my baby is per term born on 7th month. Now she is 6 months. Feeding on Formula lactodex type 2. She is having loose motions from past 8 days, I have given her bifilac for 3 days as suggested by the doctor. Still she is doing loose motions. can I give her ofloxacin?
I prefer not to give antibiotic. Also, the doctor has suggested not to give milk based formula, and prescribed soya formula. please guide me if I should give antibiotic?
Posted Mon, 25 Aug 2014 in Child Health
 
 
Answered by Dr. Sumanth Amperayani 55 minutes later
Brief Answer:
Viral diarrhea - No antibiotics

Detailed Answer:
Hi...Thank you for consulting in Health Care magic.

It seems your kid is having viral diarrhoea. Once it starts it will take 5-7 days to completely get better. Unless the kid's having low urine output or very dull or excessively sleepy or blood in motion or green bilious vomiting...you need not worry.

There is no need to use antibiotics unless there is blood in the motion. Antibiotics might worsen if unnecessarily used causing antibiotic associated diarrhoea.

I suggest you use zinc supplements (Z&D drops 1ml once daily for 14 days) & ORS (Each small packet mixed in 200ml of potable water and keep giving sip by sip) as hydration is very important and crucial part of treatment. If there is vomiting you can use Syrup Ondansetron as prescribed by your paediatrician.

STOP BOTTLE FEEDING IF YOUR ARE USING ONE AND FEED WITH SPOON OR PALADEY.

Hope my answer was helpful for you. I am happy to help any time. Further clarifications and consultations on Health care magic are welcome. If you do not have any clarifications, you can close the discussion and rate the answer. Wish your kid good health.
Dr. Sumanth MBBS., DCH., DNB (Paed).,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor